(Daily360.com) – The street drug epidemic is worsening every day and now there’s a new drug taking down its users in some gruesome ways. The drug xylazine is supposed to be used an animal tranquilizer but is now being mixed in with street opiate-based drugs. The effects of the mixture are gruesome and often deadly. The user may develop severe stomach ulcers or large open wounds on their limbs which often require amputation.
The xylazine is being mixed in with the already deadly fentanyl and causes a chemical reaction that will render the user extremely tired and often puts the person in a prolonged state of sedation. Xylazine, is a psychoactive medication that when used properly, for animals, will have an effect like the drug Xanax would in humans, reducing anxiety and creating a sedated state. While in the sedated state the user will frequently pass out and their breathing will become suppressed and can lead to suffocation.
The xylazine-laced fentanyl is so common it has its own street name, “tranq dope” or just “tranq.” The tranq combination has turned up in 48 states and is especially present in Philadelphia, Pennsylvania. More than 90% of the heroin and fentanyl supply in Philadelphia is laced with xylazine.
Aside from the deadly side effects, many users of tranq don’t want it because they say it dulls the opioid high they’re chasing. Additionally, once the user has taken tranq they’re likely to then become addicted to the xylazine. So, they wind up chasing the opioid high as well as the suppressant that dulls the opioid high, creating an even more vicious cycle.
Complicating matters is the fact that a different subset of users say the xylazine mixture elongated their high through its sedative effect. So, on the one hand, some users look to avoid tranq, while others seem to prefer it. For that reason and others, experts fear that tranq will be on the streets for some time and likely continue to grow and take more lives as the years pass.
Copyright 2023, Daily360.com